Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 25, 1999
Question from Edgewater, Florida, USA:
My 47 year old father has had diabetes for 9 years. He recently passed out due to low blood sugar, which caused a seizure. He required a week in the hospital. He also does not remember anything from that day. He is now on seizure medication. Do you have any advice on helping to prevent this from happening again, and also any publications on low blood sugar and seizures?
I don’t wish to second guess your father’s doctors but it is not uncommon to find that people with diabetes have been put on an anticonvulsant medication after a hypo seizure without any need to do anything other than avoid severe hypos. However, they may have done an EEG (brain wave test) and deemed that this treatment is appropriate.
Careful management of diet and diabetes treatment is the only way to avoid hypos although this is difficult if control is to be satisfactory. You don’t say whether your father is on insulin or oral therapy. He should discuss all of these matters with his diabetes doctor, including the events that led to the hypo in the first place — e.g. prolonged or unaccustomed exercise.